Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 67, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2004, 3:02 PM MDT for Logan County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2004, 3:02 PM MDT (21:02 UTC)
- Expired
- Jun 20, 2004, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 135 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:15 PM MDT | HAIL 0.75 | 5 W Logan Corners, CO | |
| Jun 20, 3:15 PM MDT | HAIL 0.75 | 5 W Logan Corners, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
540
WUUS55 KBOU 202102
SVRBOU
COC075-202145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT SUN JUN 20 2004
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LOGAN COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF STERLING
* UNTIL 345 PM MDT
* AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTH OF PAWNEE PASS...OR ABOUT 14
MILES WEST OF STERLING...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
STERLING...ATWOOD...ILIFF...LOGAN CORNERS...MERINO...NORTH STERLING
RESERVOIR...PADRONI AND PAWNEE PASS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4084 10354 4059 10358 4056 10346 4047 10344
4046 10317 4048 10300 4088 10307
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 AM MDT, 11 hours 47 minutes earlier.
Area forecast discussion, Jun 20, 3:15 AM MDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 AM MDT SUN JUN 20 2004 .SHORT TERM...STRATUS/FOG ALREADY HAS SET IN ACROSS FAR NERN CO AND IS NOW EXPANDING ACROSS URBAN CORRIDOR AND ACROSS THE PALMER DIVIDE ATTM. FOG HAS BECOME DENSE IN SOME AREAS PER SFC OBS AND QUESTION ON WHETHER A DENSE FOG ADVISORY WILL BE NEEDED. THERE STILL CONTINUES TO BE ELEVATED CONVECTION RIDING ACROSS MTNS AND PTNS OF PLAINS AND THIS MAY BE JUST ENOUGH TO KEEP BOUNDARY LAYERS MIXED ENOUGH TO PREVENT WIDESPREAD DENSE FOG EPISODE. WILL MONTIOR THIS AND ADVISORY WILL PROBABLY BE A GAME TIME DECISION AT ZONE ISSUANCE. ALSO FOR THIS MORNING...WILL LEAVE ISOLD POPS IN MOST AREAS DUE TO ONGOING CONVECTION UPSTREAM WHICH IS UNLIKLEY TO STOP. MAIN QUESTION TODAY IS THUNDERSTORM DEVELOPMENT POTENTIAL AND SEVERITY. MODELS CONTINUE TO BE OVER ZEALOUS ON AMOUNT OF WARMING AT LOW LVLS AND THIS DAY MAY BE NO DIFFERENT. A COMPARISON OF ETA BUFFER AND ACTUAL SOUNDING AT 00Z DNR SHOWED MODEL INITIALIZATION REALLY SMOOTHED THE STRONG INVERSION AT 760 MB HENCE THE MUCH WARMER TEMPS INDCIATED IN THE MODELS THAN REALITY. MOS GUIDANCE WAS OFF AVG 10-20 DEGREES YESTERDAY AND THIS HAS BEEN TRUE THE PAST SEVERAL DAYS. GUIDANCE TODAY STILL LOOKS TOO WARM HAS THINK WE WILL STILL HAVE TROUBLE COMPLETELY ERODING THE CAP. NOW THERE IS QUITE A BIT OF UPPER LEVEL SUPPORT WITH A SERIES OF WEAK DISTURBANCES RIDING ALONG THE WESTERLY FLOW AHD OF THE BIG LOW ACROSS THE PAC NW COAST. QUITE A BIT OF CONVECTION STILL ONGOING ACROSS PTNS OF NW CO...WY..AND ID. AS THIS STRONG UPPER LEVEL TROF SAGS SOUTHWARD...90KT JET WILL RIDE BY ACROSS WY AND PUT NERN CO IN FAVORABLE ASCENT PTN OF JET...ESP TNT. SO FEEL THERE APPEARS TO BE ENOUGH DYNAMICS TO OVERCOME ANY SFC INHIBITIONS. STRONGEST STORMS THOUGH WILL STILL BE ON THE HIGHER TERRAIN AREAS...SOMEWHAT LIKE YESTERDAY. MM5 SUPPORTS THESE CONCLUSIONS WITH INITIAL DEVELPMENT OVER THE FRONT RANGE FOOTHILLS AND THEN ACROSS SECTIONS OF THE PALMER DIVIDE. SHOULD ALSO BE A LOT OF ACTIVITY DEVELOPING AND MOVING INTO NERN CO FROM THE CYS RIDGE ESPECIALLY AS THE JET MAX GETS CLOSER. SOME OF THE STORMS WILL BECOME SEVERE WITH CAPES NEAR 2000J/KG AND STRONG MID LVL FLOW AROUND 40KT. LARGE HAIL WOULD BE THE MAIN THREAT. NEXT STRONG SURGE EXPECTED INTO NERN CO LATER TNT WITH INCREASE IN LOW LVL MSTR AGAIN WITH DEVELOPMENT OF STRATUS/FOG. EXPECT SHOWERS/TS TO CONTINUE FOR A GOOD PART OF THE NIGHT AS NERN CO REMAINS IN FAVORABLE ASCENT REGION OF JET. HIGH SCT POPS LOOKS IN THE OFFERING BUT NOT QUITE READY TO GO LIKELY YET. DAY SHIFT CAN HAVE ANOTHER LOOK AT IT. .LONG TERM DISCUSSION...SHORTWAVE TROUGH ROUNDING BOTTOM OF BROAD LONG WAVE TROUGH COMPLEX OVER CENTRAL AND EASTERN CANADA PROGGED TO SWEEP ACROSS NERN COLORADO MONDAY MORNING. A SFC FRONTAL BOUNDARY ASSOCIATED WITH THIS FEATURE IS FCST TO BE SOUTH OF THE AREA BY THEN. QG GRIDS SHOW INCREASING MID-LEVEL ASCENT OVER THE FRONT RANGE AND NRN MTNS DURING THE MORNING HOURS AND WIND GRIDS SHOW MOIST POST-FRONTAL UPSLOPE FLOW ALONG AND EAST OF THE FRONT RANGE FOR MOST OF THE DAY. EXPECT TO SEE MOSTLY CLOUDY TO OVERCAST SKIES FOR MOST OF THE DAY MONDAY AND AREAS OF FOG IN THE MORNING WITH A 1022 MB SFC HIGH REMAINING TO OUR NORTHEAST DURING THE DAY. QPF GRIDS SHOW UPWARDS OF A TENTH OF INCH OF RAIN ON THE PLAINS BY 00Z...MUCH OF WHICH SHOULD FALL FROM SHOWERS. HOWEVER...MID-LEVEL DESTABILIZATION AND UPWARD FORCING AHEAD OF THE SHORT WAVE PROBABLY ENOUGH TO SPAWN SOME ELEVATED CONVECTION. SHOULD SEE T-STORMS FORMING INITIALLY OVER THE WARMER HIGHER TERRAIN ABOVE THE FRONTAL INVERSION BY MIDDAY. MOS GUIDANCE GIVING MONDAY MAX TEMPS IN THE MID TO UPPER 60S ON THE PLAINS...ALTHOUGH SHOULD WE REMAIN SOCKED IN WITH CLOUDS...MAY AGAIN SEE TEMPS NOT CLIMBING OUT OF THE 50S. ALTHOUGH TEMPS ALOFT NOT AS COOL AS THEY WERE LAST WEDNESDAY. MONDAY NIGHT BOUNDARY LAYER RHS BECOMES SATURATED AGAIN...SO ANOTHER ROUND OF FOG A POSSIBILITY FOR PORTIONS OF THE PLAINS. BY TUESDAY...WARMER AND SOMEWHAT DRIER CONDITIONS RETURN TO AREAS EAST OF THE MTNS AS AN UPPER RIDGE MOVES IN FROM THE WEST. HOWEVER S/SELY LOW LEVEL WINDS EXPECTED TO ADVECT IN 50+ DEWPOINT AIR DURING THE DAY AND WITH STRONG SOLAR HEATING... ETA SOUNDINGS SHOW 0-3KM CAPE VALUES IN THE 800-1500 J/KG RANGE ALONG A SFC-700 MB THETA-E RIDGE FROM LIMON TO STERLING ABY LATE AFTERNOON. MAY SEE A FEW SVR STORMS POPPING LATE IN THIS AREA. WEDNESDAY AND BEYOND...BROAD UPPER TROUGH OVER CENTRAL AND EASTERN CANADA THIS WEEK WILL LEAVE THE DOOR OPEN FOR A SERIES OF COOL AIR SURGES TO SLIDE SOUTH ALONG THE ERN SLOPE OF THE ROCKIES. ONE SUCH SURGE MAY MOVE INTO THE AREA THURDAY WITH PERHAPS ANOTHER ONE ON SATURDAY. TIMING AND INTENSITY STILL UP IN THE AIR AT THIS TIME...SO WILL MAKE NO CHANGES TO FCST BEYOND WEDNESDAY. OVERALL...TEMPS SHOULD CONTINUE AT OR BELOW NORMAL AND EACH DAY THERE SHOULD BE AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. ENTREKIN/BAKER
Hazardous weather outlook, Jun 20, 11:00 AM MDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT SUN JUN 20 2004 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1100 AM MDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE MOUNTAINS AND MOVE ACROSS PLAINS DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY BECOME SEVERE ALONG THE FOOTHILLS AFTER 2 PM...WITH THE THREAT SHIFTING EASTWARD INTO THE EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH THE SEVERE STORMS. RECENT RAINS ACROSS SOUTHERN LINCOLN COUNTY HAVE SATURATED THE GROUND. ADDITIONAL RAINFALL COULD CREATE LOCALIZED FLOODING PROBLEMS. THE STORMS WILL LIKELY LAST THROUGH MUCH OF TONIGHT AS ANOTHER COLD FRONT AND UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ISOLATED THUNDERSTORM WILL BE POSSIBLE DURING THE EARLY MORNING HOURS ACROSS THE FAR NORTHEASTERN PLAINS. OTHERWISE...COOLER AND MORE STABLE AIR INFILTRATING THE AREA WILL PUT A LID ON CONVECTION ACROSS THE PLAINS FOR MONDAY. SOME SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE FOOTHILLS AND NEARBY FRONT RANGE LOCATIONS MONDAY AFTERNOON...BUT NO SEVERE ACTIVITY IS EXPECTED. SOUTHERLY FLOW WILL RETURN FOR TUESDAY AND WEDNESDAY WHICH WILL LEAD TO BETTER CHANCES FOR AFTERNOON THUNDERSTORMS RETURNING TO THE PLAINS. ANOTHER DISTURBANCE WILL MOVE INTO THE AREA THURSDAY AND PERHAPS FRIDAY. THUS...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. D-L/046
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 62 min |
| Jun 19, 8:40 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 65 min |
| Jun 19, 9:29 PM MDT | Tornado Warning | BOU | Lincoln | 46 min |
| Jun 19, 11:13 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 62 min |
| Jun 20, 3:05 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Weld | 40 min |
| Jun 20, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.